Hydrocodone and acetaminophen overdose
Toggle: English / Spanish
Hydrocodone and acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a painkiller containing both the opioid medication, hydrocodone, and acetaminophen (Tylenol).
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Lorcet overdose; Lortab overdose
- Acetaminophen (Tylenol)
- Hydrocodone (narcotic)
Acetaminophen with hydrocodone is the main ingredient in many prescription painkillers, including:
Note: This list may not include all sources of hydrocodone and acetaminophen.
- Bluish-colored fingernails and lips
- Breathing problems, including slow and labored breathing, shallow breathing, or no breathing
- Cold, clammy skin
- Liver failure from acetaminophen overdose
- Loss of consciousness
- Low blood pressure
- Muscle twitches
- Pinpoint pupils
- Spasms of the stomach and intestines
- Weak pulse
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following:
- Patient's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine (N-acetylcysteine) to lower acetaminophen levels in the blood
- Medicine (naloxone, a narcotic antagonist) to reverse the effect of the hydrocodone
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance is for recovery.
Hospitalization may be needed for continued or repeated doses of antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen, and liver damage or failure may result in permanent disability. However, unless there are complications, long-term effects and death are uncommon.
If you can receive medicines to reverse the overdose, you may get better within 1 - 4 days.
Miner JR, Burton J. Pain management. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 3.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 162.
- Last reviewed on 1/19/2014
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.